Amazing Herbs
CART - 0 Items $0.00
Checkout
Home Foods and Vitamins Can Interact With Drugs

Foods and Vitamins Can Interact With Drugs

Foods and Vitamins Can Interact With Drugs
New Consumer Program Provides Guidance
Foods and Vitamins Can Interact With Drugs
New Consumer Program Provides Guidance

The kidney transplant recipient drank grapefruit juice after taking his daily pill and became confused and began trembling. The heart attack survivor thought taking "a high-dose" of Vitamin E with his medicine would better protect his heart, until he began bleeding.

Everyday foods and vitamins can sometimes dangerously interact with the prescription drugs used by 85 million Americans and with the over-the-counter medicines taken by countless others, warns a new consumer campaign that lists which foods and drugs do not mix.

"You open up any bathroom cabinet in America and you'll see the same thing: medicine, and lots of it," said Linda Golodner, president of the National Consumers League. "But eat the wrong food with certain medicines," she said, and "you may end up in the emergency room."

"Doctors and pharmacists are supposed to warn patients what drugs to not mix with other drugs. But potential problems from mixing medicine with other substances, from foods and alcohol to herbal supplements, aren't as well publicized," according to Rick Kingston, PharmD, assistant professor, department of experimental and clinical pharmacology, University of Minnesota College of Pharmacy, and cochair of the ANA Pharmacy Advisory Council. The consumers league, with help from the Food and Drug Administration, published a brochure in November listing drug-food combinations patients should avoid.

Some examples:

  • Never drink grapefruit juice less than two hours before or five hours after taking heart drugs called calcium channel blockers, like Procardia. The mix sometimes kills.
  • Grapefruit juice taken with cyclosporin, which fights organ rejection in transplant recipients, can cause confusion and trembling.
  • High doses of Vitamin E thin blood. Taken by heart patients on the popular blood thinner Coumadin, the mix increases the risk of serious bleeding.
  • Coumadin users also should eat sparingly foods high in Vitamin K, like broccoli, spinach and turnip greens, which reduce the drug's effectiveness.
  • Antidepressants called MAO inhibitors can cause a potentially fatal blood pressure rise when taken with foods high in the chemical tyramine, such as cheese and sausage.
  • Drinking coffee or colas with certain antibiotics such as Cipro or the ulcer drugs Tagamet, Zantac, and Pepcid can increase caffeine levels, causing the jitters and stomach irritation.
  • Overloading on bananas or taking potassium supplements with heart drugs called ACE inhibitors, such as Capoten and Vasotec. It can cause harmful potassium buildup.
  • Too much caffeine increases the dose of theophylline, a bronchodilator, causing nausea, palpitations, or seizures.
  • Grapefruit juice should never be taken with antihistamines, either prescription versions such as Claritin and Allegra or over-the-counter types such as Benadryl. It can cause serious heart problems.

While grapefruit juice has a bad reputation, eating grapefruit may cause the same interactions, said Michael Bottorff, a University of Cincinnati pharmacist.

"No one knows how often mixing drugs with the wrong foods causes problems," said Dr. Janet Woodcock, director of the FDA's drug division. "Few doctors report the interactions, few consumers know diet could have caused a side effect -- and some interactions, like grapefruit's effect on a growing list of medicines, have only recently been discovered. Both health care professional education as well as consumer education is needed," Bottorff added.

Bottorff urged patients to report possible drug side effects to a health care professional immediately, but said people also should use common sense. Grapefruit's effect, for example, "depends on how much grapefruit is eaten and how often. Half a grapefruit for breakfast once a week might not be enough to cause a problem."